Montana, 2005

Winter Storm in Montana, December 5, 2005

December 5, 2005 · NWS TFX · 8 events in 8 counties and zones

A winter storm brought snow and strong winds to a portion of North Central Montana on the 5th. Snowfall amounts include: 8 inches at Hobson, 7 inches at Lewistown and 6 inches at Marias Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A winter storm brought snow and strong winds to a portion of North Central Montana on the 5th. Snowfall amounts include: 8 inches at Hobson, 7 inches at Lewistown and 6 inches at Marias Pass. In addition to the snow, strong winds caused areas of blowing snow that reduced visibilities to near zero at times and produced widespread drifting. Numerous roads were closed due to the blowing snow and poor visibilities. A 20-car crash resulted in Highway 87 north of Great Falls to be closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 5, 4:42 PM MST, 18 minutes earlier.

Area forecast discussion, Dec 5, 4:42 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MST MON DEC 5 2005

UPDATED AVIATION DISCUSSION

.UPDATE...
UPDATED CURRENT FORECAST TO MAKE SNOW ADVISORY IN THE HELENA VALLEY
A WINTER STORM WARNING. STRONG WINDS GUSTING TO 50 MPH WILL PRODUCE
WHITEOUT CONDITIONS. EXPECT NEAR WHITEOUT CONDITIONS TO CONTINUE
OVER NORTH CENTRAL MONTANA UNTIL 8 PM THIS EVENING...AND IN THE
HELENA VALLEY UNTIL 9 PM. BRUSDA

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY NIGHT...COLD FRONT JUST WENT THROUGH
GREAT FALLS WITH NUMEROUS REPORTS OF BLOWING SNOW WITH RESTRICTED
VISIBILITIES. WILL CONTINUE SNOW AND BLOWING SNOW ADVISORIES. COLD
AIR WILL MOVE IN BEHIND THE COLD FRONT...CUT BANK FELL FROM 30
DEGREES TO 8 DEGREES IN ABOUT 2 HOURS. WINDS WILL DECREASE TONIGHT
BUT WILL BE STRONG ENOUGH WITH THE COLD TEMPERATURES TO KEEP THE
WIND CHILL ADVISORY GOING FOR THE NORTHERN HALF OF THE CWA. AS
SURFACE LOW GOES OVER CENTRAL MONTANA...EXPECT HEAVIER AMOUNTS OF
SNOW WITH WIND AND WILL CONTINUE WINTER STORM WARNING FOR THE
EASTERN AREAS OF CWA. ARCTIC AIR WILL CONTINUE TO SETTLE OVER AREA
FOR COLD TEMPERATURES TOMORROW. CLEARING SKIES TUESDAY NIGHT WITH
FRESH SNOW AND LIGHT WINDS WILL SEE TEMPERATURES FALL TO THE
COLDEST OF THIS WEEK. NOT EXPECTING TO BREAK ANY RECORD LOWS.
SURFACE HIGH PRESSURE OVER AREA ON WEDNESDAY AND WEDNESDAY NIGHT
FOR LITTLE WARMING. CAMP

THURSDAY THROUGH MONDAY...PATTERN CHANGE TO TAKE PLACE LATE IN THE
WEEK RESULTING IN WARMER AND DRIER CONDITIONS. MODELS INDICATE THAT
THE UPPER LEVEL RIDGE THATS BEEN OVER THE EASTERN PACIFIC WILL
PROGRESS EAST OVER THE INTERIOR WEST. THIS WILL PUSH THE COLD
NORTHWESTERLY FLOW EAST OF THE REGION. MODELS DO DIFFER SOME HOW
FAST THEY WANT TO BRING IN THE RIDGE. GIVEN MOST SOLUTIONS IT
APPEARS THAT THE SURFACE FLOW WILL BECOME WESTERLY AND THIS WILL
PUSH THE ARCTIC AIR MASSES EAT OF THE AREA. NOT SEEING ANY STRONG
CHINOOKS ON THE WAY BUT TEMPERATURES WILL BE NEAR NORMAL FOR THIS
TIME OF YEAR. (HIGHS IN THE 30S) TEMPERATURES ACROSS SOUTHWEST
MONTANA WILL TAKE A COUPLE OF EXTRA DAYS TO WARM UP. MEIER

&&

.AVIATION...
UPDATED 2342Z.
A STRONG ARCTIC COLD FRONT...CURRENTLY MOVING THROUGH CENTRAL
MT...WILL CONTINUE SOUTH THROUGH SW MT THIS EVENING...REACHING KHLN
AROUND 00Z...KBZN BY 06Z AND KDLN BY 12Z. WITH THE ARCTIC FRONTAL
PASSAGE STRONG NORTH WINDS WILL CREATE SIGNIFICANTLY REDUCED
VISIBILITIES IN BLOWING SNOW...AS WELL AS A PERIOD OF MODERATE SNOW
WITH IFR TO LIFR CEILINGS. ACROSS NORTHCENTRAL MT...STRONG WINDS AND
REDUCED VISIBILITIES IN SN AND BLSN WILL CONTINUE FOR SEVERAL
HRS...THEN GRADUALLY DECREASE TONIGHT AFTER 04Z WITH UPSLOPE SNOW
CONTINUING AT KGTF AND KLWT THROUGH 12Z. CONDITIONS WILL IMPROVE
AFTER 12Z AS HIGH PRESSURE BUILDS OVER THE REGION WITH SOME LIGHT
SNOW SHOWERS CONTINUING OVER THE MTNS. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -8  -2 -12  11 /  80  10   0   0
CTB -12   1 -20   4 /  70   0   0   0
HLN   3   7 -17   6 /  90  10   0   0
BZN   2   5 -20   1 /  90  20   0   0
WEY  -8   6 -26   5 /  70  70  10   0
DLN   5  12 -12   9 /  90  20   0   0
HVR -12  -1 -22   1 /  60   0   0   0
LWT  -6  -2 -17   9 /  90  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST TUESDAY FOR MTZ009-
MTZ010-MTZ011-MTZ014-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-MTZ049.

WIND CHILL ADVISORY UNTIL 11 AM MST TUESDAY FOR MTZ009-MTZ010-
MTZ011-MTZ012-MTZ013-MTZ044-MTZ045-MTZ046-MTZ047-MTZ048-MTZ049-
MTZ050-MTZ051.

SNOW AND BLOWING SNOW ADVISORY UNTIL 5 AM MST TUESDAY FOR MTZ008-
MTZ015-MTZ052-MTZ053-MTZ055.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR MTZ012-MTZ013-
MTZ050-MTZ051-MTZ054.

&&

SHORT TERM...CAMP
LONG TERM...MEIER
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 5, 2:32 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MST MON DEC 5 2005

MTZ009>013-044>051-054-061300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
232 PM MST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SNOW AND STRONG WINDS WILL PUSH SOUTH THROUGH NORTH
CENTRAL MONTANA THIS AFTERNOON. THUS NUMEROUS WINTER STORM
WARNINGS AND ADVISORY ARE IN EFFECT FOR ALL OF NORTH CENTRAL AND
CENTRAL MONTANA. PLEASE REFER TO GTFWSWTFX FOR FURTHER DETAILS.

A WIND CHILL ADVISORY IS ALSO IN EFFECT FOR ALL OF NORTH CENTRAL
AND CENTRAL MONTANA FOR TONIGHT. PLEASE REFER TO GTFWSWTFX FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND CHILL ADVISORY IS ALSO IN EFFECT FOR A PORTION OF NORTH
CENTRAL UNTIL 11 AM. PLEASE REFER TO GTFWSWTFX FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052-053-055-061300-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
232 PM MST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG CANADIAN COLD FRONT WILL PUSH SOUTH THROUGH SOUTHWEST
MONTANA THIS EVENING. EXPECT TEMPERATURES TO FALL QUICKLY INTO THE
SINGLE DIGITS BY LATE THIS EVENING. ADDITIONALLY...FALLING SNOW
COMBINED WITH STRONG WINDS WILL REDUCE VISIBILITIES TO LESS THAN
ONE MILE. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR ALL OF
SOUTHWEST MONTANA FOR TONIGHT. PLEASE REFER TO GTFWSWTFX FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Cascade

When
December 5, 5:00 PM MST
Where
Cascade forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Chouteau

When
December 5, 5:00 PM MST
Where
Chouteau forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Southern Lewis and Clark

When
December 5, 6:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Judith Basin

When
December 5, 6:00 PM MST
Where
Judith Basin forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Meagher

When
December 5, 6:30 PM MST
Where
Meagher forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Jefferson

When
December 5, 6:30 PM MST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Broadwater

When
December 5, 6:45 PM MST
Where
Broadwater forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Fergus

When
December 5, 8:00 PM MST
Where
Fergus forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485757, 5485758, 5484221, 5485759, 5484220, 5484222, 5484223, 5484219.